Utah, 2012

Winter Storm and High Wind in Utah, November 8 to 11, 2012

November 8 to 11, 2012 · NWS SLC · 14 events in 12 counties and zones

A strong winter storm moved into Utah beginning November 8, bringing gusty winds, heavy snow, and even a funnel cloud to the state. The first wave brought the winds and a burst of heavy, wet snow, while the majority of the snowfall along the Wasatch Front occurred after colder air moved into the area, producing widespread lake effect snow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong winter storm moved into Utah beginning November 8, bringing gusty winds, heavy snow, and even a funnel cloud to the state. The first wave brought the winds and a burst of heavy, wet snow, while the majority of the snowfall along the Wasatch Front occurred after colder air moved into the area, producing widespread lake effect snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 8, 4:49 AM MST, 5 hours 11 minutes earlier.

Area forecast discussion, Nov 8, 4:49 AM MST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
449 AM MST THU NOV 8 2012

.SYNOPSIS...THE COLD UPPER LEVEL TROUGH ALONG THE PACIFIC NORTHWEST
COAST THIS MORNING WILL MIGRATE EAST INTO THE GREAT BASIN EARLY FRIDAY.
THIS COLD TROUGH WILL REMAIN OVER THE REGION THROUGH THE WEEKEND...
AND WILL BE FOLLOWED BY HIGH PRESSURE ALOFT EARLY NEXT WEEK.

&&

.DISCUSSION...THE EXPECTED BIG CHANGE TOWARDS MUCH COLDER TEMPS
AND WIDESPREAD PRECIP IS TAKING SHAPE EARLY THIS MORNING. THE COLD
CORE UPPER TROUGH CURRENTLY ALONG THE PACIFIC NORTHWEST COAST WILL
STRENGTHEN AS IT CONTINUES EAST INTO THE GREAT BASIN EARLY FRIDAY.

THE LEADING COLD FRONT WILL GATHER OVER NEVADA THIS MORNING...WITH
STRONG PRESSURE FALLS EXPECTED ACROSS NORTHEAST NEVADA/SOUTH-
CENTRAL IDAHO TODAY. THE INCREASING PRESSURE GRADIENT COMBINED
WITH STRONG NEAR 700MB SOUTHERLY WINDS MIXING DOWN TO THE SURFACE
WILL CREATE HIGH WIND CONDITIONS ACROSS WEST-CENTRAL AND SOUTHWEST
UTAH BEGINNING LATE THIS MORNING. AREAS TO THE NORTH AND EAST WILL
ALSO EXPERIENCE STRONG WINDS...THOUGH MAGNITUDES ARE EXPECTED TO
BE A BIT LESS. VARIOUS HIGH WIND WARNINGS AND WIND ADVISORIES ARE
IN EFFECT TO ADDRESS THE STRONG WINDS AHEAD OF THE COLD FRONT.

THE INITIAL PUSH OF THE COLD FRONT MAY GET A BIT TOO FAR AHEAD
OF THE MID-LEVEL COLD AIR WITHIN THE MAIN TROUGH EARLY FRIDAY.
FAIRLY STRONG LOW-LEVEL FRONTOGENESIS SHOULD BE ABLE TO GENERATE
SOME CONVECTION ALONG THE FRONT...THOUGH THIS EARLY PRECIP COULD
BE ON THE LIGHT SIDE. ONCE THE MID-LEVEL TROUGH REACHES EASTERN
NEVADA LATE FRIDAY MORNING...WILL EXPECT A RAPID INCREASE IN AREAL
COVERAGE AND INTENSITY OF PRECIP ACROSS WESTERN/NORTHERN UTAH DUE
TO STRONG DYNAMIC LIFT AND DEEP LAYER COLD AIR AND MOISTURE OVER
THE REGION.

ONE WILD CARD TO THE ONSET OF PRECIP WILL BE THE POTENTIAL FOR
MOISTURE ASSOCIATED WITH THE VORTICITY MAX OFF NORTHERN BAJA
WORKING NORTH INTO SOUTHERN/EASTERN UTAH. ALREADY SEEING CLOUD
DEVELOPMENT OVER EASTERN UTAH WITH THIS MOISTURE. CONSENSUS
BETWEEN THE VARIOUS MODEL GUIDANCE SHOW A SUBSTANTIAL SURGE OF
MOISTURE WITH A FAIRLY SUBSTANTIAL AREA OF LIGHT PRECIP DEVELOPING
IN THE PRE-FRONTAL ENVIRONMENT. SUSPECT THAT THE MODEL QPF FIELDS
ARE A BIT OVERDONE AHEAD OF THE FRONT...BUT LIKE THE IDEA OF
ENHANCED PRECIP AS THE FRONTAL BOUNDARY AND THE ASSOCIATED COLD
AIR ALOFT CONTACT THIS MOISTURE LATER IN THE DAY.

THE COLD CORE TROUGH STILL PROGGED TO TRACK SLOWLY EAST THROUGH
THE GREAT BASIN DURING THE WEEKEND. THIS PROLONGED PERIOD OF
COLD/MOIST AND UNSTABLE AIR INTERACTING WITH DYNAMIC LIFT SUPPLIED
BY THE TROUGH SHOULD KEEP WIDESPREAD SNOW OVER THE FORECAST AREA
THROUGH AT LEAST SUNDAY MORNING. THE MOUNTAIN AREAS OF NORTHERN
UTAH LOOK GOOD FOR HEAVY SNOW WITH THIS EVENT...AND TO A LESSER
DEGREE THE CENTRAL MOUNTAINS. HAVE ADDED THE CENTRAL MOUNTAINS TO
THE WINTER STORM WATCH THIS MORNING. FAVORABLE OROGRAPHIC
INFLUENCES COULD SET ACROSS THE WASATCH RANGE AND THROUGH THE I-15
CORRIDOR ALONG THE CENTRAL MOUNTAINS. THESE AREAS WILL LIKELY SEE
THE GREATEST SNOWFALLS WITH THIS STORM. WILL ALSO KEEP AN EYE OUT
FOR LAKE ENHANCED SNOWS AS STEEP LAPSE RATES WILL EXIST DUE TO THE
RELATIVELY WARM LAKE TEMPS AT THIS TIME.

STABLE HIGH PRESSURE ALOFT RETURNS EARLY NEXT WEEK. TEMPS SHOULD
WARM NICELY ACROSS SOUTHERN UTAH WHERE SNOW COVER IS THIN OR
ABSENT. UP NORTH THE WARM UP WILL BE SOMEWHAT INHIBITED DUE TO
PERIODIC CLOUD COVER AND NEW SNOW COVER. STILL MUCH UNCERTAINTY
CONCERNING THE NEXT TROUGH SCHEDULED TO REACH THE WEST COAST
MIDWEEK. THIS NEXT TROUGH LOOKS AS IF IT WILL TRACK MUCH FURTHER
SOUTH...WITH ANY IMPACTS LIKELY CONFINED TO THE SOUTHERN THIRD OF
THE STATE ON THURSDAY AT THE EARLIEST.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
DAY. SOUTHERLY WINDS WILL INCREASE THROUGH THE MORNING...BECOMING QUITE
GUSTY DURING THE AFTERNOON HOURS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WATCH FROM FRIDAY MORNING THROUGH SUNDAY AFTERNOON
     FOR UTZ007>009-517.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 11 AM MST FRIDAY FOR
     UTZ008-517-518.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 4 AM MST FRIDAY FOR
     UTZ002>005-014.

     HIGH WIND WARNING FROM 10 AM THIS MORNING TO 4 AM MST FRIDAY FOR
     UTZ015-016.

WY...NONE.
&&

PUBLIC...CONGER
AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Nov 8, 7:45 AM MST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
745 AM MST THU NOV 8 2012

UTZ001>016-019>021-517-518-WYZ021-091300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
745 AM MST THU NOV 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG SOUTHERLY WINDS ARE EXPECTED AHEAD OF A COLD FRONT TODAY
INTO TONIGHT. THE STRONGEST WINDS WILL OCCUR ACROSS THE WESTERN HALF
OF THE STATE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF SNOW WILL DEVELOP NEAR AND BEHIND THE COLD FRONT FRIDAY.
SNOW WILL CONTINUE...HEAVY AT TIMES...IN MANY LOCATIONS ACROSS
NORTHERN AND CENTRAL UTAH THROUGH SUNDAY. SIGNIFICANT ACCUMULATIONS
ARE POSSIBLE FOR THE NORTHERN AND CENTRAL MOUNTAINS.

SNOW LEVELS WILL QUICKLY FALL TO VALLEY FLOORS BEHIND THE COLD FRONT
FRIDAY. AREAS MOST PRONE TO SIGNIFICANT SNOWFALL INCLUDE THE WASATCH
FRONT AND THE INTERSTATE 15 CORRIDOR FROM SOUTH OF NEPHI TO NEAR
FILLMORE AND BEAVER. LAKE EFFECT SNOW IS ALSO A POSSIBILITY SATURDAY
INTO SUNDAY ACROSS PORTIONS OF DAVIS AND SALT LAKE COUNTIES.

WITH MUCH COLDER TEMPERATURES EXPECTED STATE-WIDE THIS
WEEKEND...THERE IS A CHANCE OF A HARD FREEZE IN UTAHS DIXIE SATURDAY
AND SUNDAY MORNING.

SEE CURRENT STATEMENTS FOR MORE INFORMATION ON WATCHES...WARNINGS
AND ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Salt Lake City radar (KMTX), 136 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

10 winter storm, 3 high wind, 1 funnel cloud. Local standard time, as filed.

High Wind, Salt Lake and Tooele Valleys

When
November 8, 10:00 AM MST to November 9, 3:00 AM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet

Peak recorded wind gusts across the Salt Lake and Tooele Valleys included 74 mph at Vernon Hill and the Great Salt Lake Marina, 61 mph at Flight Park South, and 58 mph at the I-80 at Milepost 78 sensor.

High Wind, West Central Utah

When
November 8, 4:40 PM MST to November 9, 5:50 AM MST
Where
West Central Utah forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

The US-6 at Eureka sensor recorded strong winds for several hours, with a peak gust of 67 mph.

High Wind, Great Salt Lake Desert and Mountains

When
November 9, 12:25 AM MST to 2:20 AM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

Peak recorded wind gusts in the Great Salt Lake Desert and Mountains included 59 mph at Upper Cedar Mountain, and 58 mph at Simpson Springs, Badger Island, Callao Gate, and Antelope Island.

Winter Storm, Southern Mountains

When
November 9, 1:00 AM MST to November 11, 4:00 AM MST
Where
Southern Mountains forecast zone
Reported by
SNOTEL

The Midway Valley SNOTEL received 2.90 inches of liquid equivalent precipitation, or approximately 35 inches of new snow.

Winter Storm, Wasatch Mountains South of I-80

When
November 9, 4:00 AM MST to November 11, 3:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Department of Highways

The Wasatch Mountains south of Interstate 80 received heavy snowfall from the initial cold front, and from the subsequent lake effect snowfall, leading to high snow amounts across the area. Storm totals included 54 inches of snow at Alta Ski Lifts, 51 inches at Snowbird Ski and Summer Resort, and 29 inches at Brighton Resort.

Winter Storm, Southern Wasatch Front

When
November 9, 4:00 AM MST to November 11, 8:00 AM MST
Where
Southern Wasatch Front forecast zone
Property damage
$70,000
Reported by
Trained Spotter

Storm totals for the southern Wasatch Front in this 3-day event included 12 inches of snow in Springville, 12 inches in Suncrest, and 11 inches of snow in Pleasant Grove. In addition, significant tree damage occurred across the area, with the worst of the damage in the Provo area. Several of these downed tree limbs hit power lines, causing temporary power outages across the area.

Winter Storm, Wasatch Mountains I-80 North

When
November 9, 5:00 AM MST to November 11, 5:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
SNOTEL

The Parrish Creek SNOTEL received a storm total of 3.10 inches liquid equivalent precipitation, or approximately 27 inches of new snow.

Winter Storm, Western Uinta Mountains

When
November 9, 5:00 AM MST to November 11, 3:00 PM MST
Where
Western Uinta Mountains forecast zone
Reported by
SNOTEL

The Trial Lake SNOTEL received a storm total of 2.10 inches liquid equivalent precipitation, or approximately 27 inches of new snow.

Winter Storm, Northern Wasatch Front

When
November 9, 6:00 AM MST to November 11, 4:00 PM MST
Where
Northern Wasatch Front forecast zone
Property damage
$10,000
Reported by
NWS Employee

The cold front brought a first round of snowfall to the northern Wasatch Front on November 9, followed by significant lake effect snow accumulations on both November 10 and November 11. Storm total snowfall included 31.5 inches of snow at Bountiful Bench, 22 inches in Centerville, 20 inches at the North Salt Lake Bench, 16 inches in Bountiful, and 12 inches of snow in Fruit Heights. Some minor tree damage occurred due to the wet, heavy snow at the beginning of the event, but damage was less significant than further south along the Wasatch Front. This was partially due to a previous storm in October that had downed many of the weaker tree branches in the northern Wasatch Front.

Winter Storm, Salt Lake and Tooele Valleys

When
November 9, 7:00 AM MST to November 11, 4:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Property damage
$100,000
Reported by
NWS Employee

The Salt Lake and Tooele Valleys received a first round of snowfall on November 9, followed by significant lake effect snow accumulations both November 10 and 11. Storm totals included 27.5 inches of snow at Upper Millcreek, 25 inches at Cottonwood Heights, 23 inches in Sandy, 21 inches in the Upper Avenues, 15 inches at the Salt Lake International Airport, and 11 inches of snow in Tooele. The wet, heavy snowfall on November 9 caused widespread damage to tree branches, many of which still had leaves in place from the warm autumn. Several of these downed branches also caused power outages across the area.

Winter Storm, West Central Utah

When
November 9, 8:00 AM MST to November 11, 8:00 AM MST
Where
West Central Utah forecast zone
Reported by
Trained Spotter

Storm total snowfall in west central Utah included 13.5 inches of snow in Oak City, 13 inches of snow in Fillmore, and 12 inches of snow in Delta.

Winter Storm, Central Mountains

When
November 9, 9:00 AM MST to November 11, 5:00 PM MST
Where
Central Mountains forecast zone
Reported by
SNOTEL

The Farnsworth Lake SNOTEL received 2.00 inches of liquid equivalent precipitation, or approximately 25 inches of new snow.

Winter Storm, Wasatch Plateau/Book Cliffs

When
November 9, 12:00 PM MST to November 11, 5:00 PM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Reported by
SNOTEL

The Clear Creek #1 SNOTEL received a storm total of 1.50 inches liquid equivalent precipitation, or approximately 20 inches of new snow.

Funnel Cloud, Utah

When
November 10, 12:45 PM MST to 12:50 PM MST
Where
Utah County, 4.34 mi WNW of Lake Shr
Reported by
Public
Coordinates
40.145, -111.805

During a period of lake effect snowfall, a funnel cloud formed over the southern Wasatch Front, near the southern end of Utah Lake. It was spotted by a member of the general public who was near Provo Municipal Airport, and the funnel cloud dissipated fairly quickly without touching the ground.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420781, 420795, 420782, 420806, 420802, 420810, 420800, 420803, 420808, 420809, 420790, 420805, 420804, 420811.